Alert archive / Missouri / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Springfield, MO

January 8, 20205 counties in Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this red flag warning at Jan 8, 2020, 3:24 AM CST for 5 counties in Missouri; Cherokee County, Kansas. It took effect at Jan 8, 2020, 1:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2020, 3:24 AM CST (09:24 UTC)
In effect from
Jan 8, 2020, 1:00 PM CST
Expired
Jan 8, 2020, 7:58 PM CST
In force
7 hr
Issued by
NWS Springfield, MO

Counties Cherokee County, KS, Barry County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2569 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS83 KSGF 080924
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
324 AM CST Wed Jan 8 2020

...Elevated to Significant Fire Hazard this Afternoon...

.Afternoon relative humidity values will dip into the mid 20s
while surface winds will gust 25 to over 30 mph during the
afternoon hours. This will set the stage for enhanced to
significant fire weather danger during the afteronon for southwest
Missouri and a part of southeast Kansas.

KSZ101-MOZ088-093-094-101-102-090200-
/O.NEW.KSGF.FW.W.0001.200108T1900Z-200109T0200Z/
Cherokee-Jasper-Newton-Lawrence-McDonald-Barry-
324 AM CST Wed Jan 8 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CST THIS EVENING FOR THIS AFTERNOON FOR FIRE WEATHER ZONES 088, 
093, 094, 101, 101, AND 102...

The National Weather Service in Springfield has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CST
this evening. 

* AFFECTED AREA...Fire weather zone 101.Fire weather zones 088, 
  093, 094, 101, and 102. 

* WIND...Gust of 25 to over 30 mph this afternoon.

* HUMIDITY...in the mid 20s.

* THUNDERSTORMS...No precipitation or thunder expected.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Lindenberg
2 follow-up statements
923 
WWUS83 KSGF 082211
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
411 PM CST Wed Jan 8 2020

...Elevated to Significant Fire Weather Conditions into Early 
this Evening...

KSZ101-MOZ088-093-094-101-102-090200-
/O.CON.KSGF.FW.W.0001.000000T0000Z-200109T0200Z/
Cherokee-Jasper-Newton-Lawrence-McDonald-Barry-
411 PM CST Wed Jan 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR THIS AFTERNOON FOR FIRE WEATHER ZONES 088, 093, 094, 101,
101, AND 102...

* AFFECTED AREA...Fire weather zone 101. Fire weather zones 088, 
  093, 094, 101, and 102. 

* WIND...Gust of 25 to over 30 mph.

* HUMIDITY...Upper teens to mid twenties.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Schaumann
219 
WWUS83 KSGF 090158
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
758 PM CST Wed Jan 8 2020


KSZ101-MOZ088-093-094-101-102-090300-
/O.CAN.KSGF.FW.W.0001.000000T0000Z-200109T0200Z/
Cherokee-Jasper-Newton-Lawrence-McDonald-Barry-
758 PM CST Wed Jan 8 2020

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 088, 093,
094, 101, 101, AND 102...

The National Weather Service in Springfield has cancelled the Red
Flag Warning. 

Wide-spread Red Flag Warning criteria is no longer being met
across extreme southeast Kansas into far southwestern Missouri. 

$$

Albano

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Jan 8, 2:41 AM CST, 43 minutes earlier.

Area forecast discussion, Jan 8, 2:41 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
241 AM CST Wed Jan 8 2020

.SYNOPSIS...
Issued at 240 AM CST Wed Jan 8 2020

Water vapor imagery shows the next system pushing into the west
coast with ridging over the Rockies. Currently across the CWA,
mostly clear conditions, however humidity levels are not
recovering much...still in the upper 40s to low 50s, which will
likely lead to fire weather issues later today. Other concerns to
focus on this forecast period will be heavy rain and potential
flooding Friday into Saturday as well as a changeover to some
wintry precipitation Friday night into Saturday.

&&

.SHORT TERM...(Today and tonight)
Issued at 240 AM CST Wed Jan 8 2020

For today, lead shortwave entering the west coast is expected to
push inland into the Rockies by 00z with surface pressure gradient
increasing across the region ahead of the developing surface low
pressure and departing high pressure. Winds over 30 mph will be
possible today over the CWA. Dew points will remain on the low
side today with afternoon humidity levels dipping into the mid to
upper 20s over the southwest corner of the CWA which will lead to
elevated and significant fire hazard levels. We will be issuing a
red flag warning with the early morning forecast for the southwest
corner of the CWA to account for this.

The winds may actually increase tonight as the low intensifies to
our northwest and day shift will need to analyze whether a wind
advisory will be needed. The lead upper shortwave will lift
northeast over the northern plains, however the main trough will
remain well to the west of the area, with broad southwest flow
aloft and low level Gulf moisture increasing. Not expecting any
precipitation until we get into Thursday morning however. Lows
will be quite mild tonight in the upper 30s to mid 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 240 AM CST Wed Jan 8 2020

Showers should start to develop on Thursday across the western CWA
ahead of the frontal boundary and in an area of stronger low level
warm advection. Will start to see some instability begin to
develop over southeast Kansas into the far western CWA during the
day and may have some isolated thunder starting Thursday
afternoon. Precipitation will start to become more widespread over
the CWA Thursday night as the front sharpens and little low
pressure waves develop along the front, while upper shortwave
energy moves through from the southwest. Weak instability spreads
over much of the CWA, enough to mention isolated thunder across
the CWA.

The front will start to move into the CWA on Friday, with QPF
amounts ramping up along and just ahead of the frontal boundary.
The heaviest rainfall will occur from Friday afternoon through
Friday evening as the front shifts east through the area. Cold air
will begin to push in behind the front Friday evening, with
temperatures falling below freezing. Temperatures aloft may
initially be warm enough in the northwestern 1/3 of the CWA for a
couple/few hours of freezing rain before transitioning to
snowfall. Precipitation will eventually end by Saturday evening as
all snow, with some accumulations expected for much of the area.

The more pressing matter will initially be with the rainfall and
the two to four inches of QPF we are going with across the CWA.
Given the time of year, this will likely lead to some flooding
across the area, especially across the eastern CWA where the
higher QPF will be. Expecting we'll be needing a flood watch in
the CWA in the near future.

Another quick moving upper shortwave moves through late Monday
into Monday night with some additional light precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1117 PM CST Tue Jan 7 2020

Flight conditions through the overnight hours and into late
morning will be pleasant with no restrictions. Surface winds will
begin to increase and become gusty by noon with southerly gusts
between 25 and 35 kts.

Low level wind shear will impact all terminals across the region
after sunset.

A storms system is then expected to bring rain and isolated
storms to the region Thursday night into Saturday morning with a
change over to snow during the day Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Hatch
Hazardous weather outlook, Jan 7, 7:37 PM CST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
737 PM CST Tue Jan 7 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
737 PM CST Tue Jan 7 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Elevated fire weather conditions are expected again Wednesday
  afternoon and evening due to increasing southerly winds and a
  dry air mass. Winds will continue to increase Wednesday night
  with gusts of 30 to 40 mph into Thursday morning.

  Widespread rainfall will begin Thursday and will continue
  intermittently into Saturday. The heaviest rainfall amounts
  look to occur on Friday and Friday night and will likely be
  centered across south central Missouri where a limited risk
  for flooding will exist. Confidence is increasing that
  several inches of rainfall will occur across south central
  Missouri. A few thunderstorms will also be possible across
  the outlook area Thursday and Friday.

  Precipitation may then change over to snow from northwest to
  southeast across the outlook area from Friday night into
  Saturday as colder air wraps into the region. Considerable
  uncertainty remains regarding potential snow amounts and
  location. Details will become clearer over the next few days
  as the weather system moves onshore over the western United
  States.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Albano

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:15 PM CSTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more62 hr

Nearby

Red Flag Warnings in Missouri, 2020Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.